Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 117, NWS Midland/Odessa, TX

April 23, 2007Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2007, 6:08 PM CDT for Borden County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2007, 6:08 PM CDT (23:08 UTC)
Expired
Apr 23, 2007, 7:15 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 5:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:12 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 23, 4:12 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT MON APR 23 2007

.SHORT TERM...
VIGOROUS UPPER LEVEL STORM SYSTEM APPROACHING FOUR CORNERS THIS
EVENING WILL TIGHTEN UP MID LEVEL HEIGHT GRADIENTS THROUGH THE
OVERNIGHT. A HIGH WIND WARNING WILL CONTINUE FOR THE MOUNTAINS
THROUGH TONIGHT.

DRYLINE BECOMING ESTABLISHED FROM THE PANHANDLE THROUGH THE CENTRAL
PERMIAN BASIN. CAPES RUNNING IN EXCESS OF 2000 EAST OF THE DRYLINE
WITH WEAK CAPPING...ACCORDING TO LAPS ANALYSIS. MOISTURE CONTINUING
TO SLOWLY MIX OUT RESULTING IN DECREASING INSTABILITY...AND
CONVERGENCE ON SOUTHERN END OF THE DRYLINE IS WEAK. HIGH CLOUD
SHIELD ALSO INHIBITING STRONG SURFACE HEATING. AS A RESULT
THUNDERSTORMS WILL HAVE SOME DIFFICULTY INITIATING IN SOUTHWEST
TEXAS...THOUGH COULD STILL SEE AN ISOLATED THUNDERSTORM OR TWO.

DUE TO SIGNIFICANT INSTABILITY AND MODERATE SHEAR ALONG AND EAST OF
THE DRYLINE...ANY STORMS THAT DEVELOP COULD EXHIBIT SOME
ORGANIZATION AND THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY
WINDS. STRONGER THUNDERSTORMS ARE MORE LIKELY OVER THE NORTHEAST
PARTS OF THE AREA...INCLUDING SCURRY AND MITCHELL COUNTIES.

ONE FLY IN THE OINTMENT IS SHORT WAVE ABOUT THE CROSS THE RIO GRANDE
INTO FAR WEST TEXAS. APPEARS FEATURE ON WATER VAPOR IMAGERY IS
SHEARING AS IT MOVES NORTHEAST...SO EXPECT INFLUENCE TO BE MINIMAL.
THIS DISTURBANCE MAY ENHANCE THUNDERSTORM DEVELOPMENT OVER NORTHEAST
ZONES BY LATE EVENING.

.LONG TERM...
PRESSED FOR TIME SO THIS WILL BE SHORT.  AFOREMENTIONED UPPER STORM
SYSTEM WILL EJECT EAST TOMORROW OUT OVER THE CENTRAL PLAINS STATES.
A STRONG MID LEVEL HEIGHT GRADIENT AND A DEEPENING SURFACE LOW OVER
WESTERN KANSAS WILL BRING ANOTHER HIGH WIND EVENT TO MUCH OF THE
AREA TUESDAY. GULF MOISTURE WILL BE SWEPT EAST QUICKLY AFTER
SUNRISE...ENDING CONVECTIVE CHANCES ACROSS EASTERN ZONES. SURFACE
WINDS WILL DIMINISH AFTER SUNSET TUESDAY WITH PBL DECOUPLING AND A
WEAKENING SURFACE PRESSURE GRADIENT. A SURFACE COLD FRONT WILL
THEN SWEEP SOUTH ACROSS THE SOUTHERN HIGH PLAINS AROUND MIDNIGHT...
AND WHILE TEMPERATURES WILL NOT BE THAT COLD BEHIND THIS BOUNDARY...
A GAP FLOW EVENT LOOKS LIKELY THROUGH GUADALUPE PASS DURING THE
EARLY MORNING HOURS WEDNESDAY.

THEREAFTER...SHORTWAVE RIDGING ALOFT OVER THE SOUTHERN AND CENTRAL
PLAINS IS FORECAST BY A CONSENSUS OF THE MODEL SOLUTIONS. THE 12Z
GFS RUN SHOWS AMPLIFICATION OF A SHORTWAVE TROUGH OVER THE
CENTRAL ROCKIES FRIDAY...AND THIS SOLUTION IS NOT SUPPORTED BY THE
REMAINDER OF THE MODEL SOLUTIONS. HAVE STAYED PRETTY CLOSE TO THE
06Z GFS RUN WHICH DOES NOT INDICATE AS MUCH AMPLIFICATION AS ITS
SUBSEQUENT RUN. AFTER A BRIEF COOLDOWN WEDNESDAY...TEMPERATURES
WILL RETURN TO NORMAL OR PERHAPS SLIGHTLY ABOVE THROUGH THE WEEKEND
WITH LITTLE CHANCE OF RAIN.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS CONTINUE OVER THE MOUNTAINS AT PRESENT AND
SHOULD PERSIST UNTIL MODEST RH RECOVERY TONIGHT KICKS RH VALUES
ABOVE 15 PERCENT. AS DRY AIR AND STRONG 20 FOOT WINDS SPREAD EAST
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY...
RED FLAG CONDITIONS ARE EXPECTED BY MID MORNING OVER THE MOUNTAINS...
WITH CONDITIONS SPREADING EAST ACROSS THE PLAINS DURING THE
AFTERNOON. TERRELL COUNTY LOOKS TO BE SPARED ALL THIS AS RH
READINGS THERE STAY UP ABOVE 15 PERCENT. 10 AND 100 HOUR FUELS ARE
QUITE DRY AND FIRE DANGER IS HIGH WEST OF THE 103RD MERIDIAN. EAST
OF THERE...GREENUP AND HIGHER RH READINGS SUGGEST LESS OF A FIRE
DANGER THREAT...BUT GIVEN THE WINDS AND LOW RH READINGS...FINE AND 10
HOUR FUEL CURING WILL BE OPTIMIZED TUESDAY...AND THUS WEVE
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. FIRE
WEATHER CONDITIONS IMPROVE SOMEWHAT WEDNESDAY...WHILE WETTING
RAINS ARE NOT FORECAST...NEITHER ARE STRONG 20 FOOT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  84  51  75  /  20  10  10   0
CARLSBAD NM                57  81  50  78  /   0   0  10   0
DRYDEN TX                  63  86  56  86  /  10  10  10   0
FORT STOCKTON TX           60  83  53  81  /   0  10  10   0
GUADALUPE PASS TX          51  74  49  74  /   0   0   0   0
HOBBS NM                   56  79  46  75  /   0  10  10   0
MARFA TX                   49  75  44  76  /   0  10   0   0
MIDLAND INTL AIRPORT TX    59  82  49  77  /  20  10  10   0
ODESSA TX                  59  82  50  77  /  20  10  10   0
WINK TX                    59  85  49  83  /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT TUESDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ TUESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ TUESDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES...ANDREWS...GAINES...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

05/70
Hazardous weather outlook, Apr 23, 2:26 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT MON APR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
226 PM CDT MON APR 23 2007 /126 PM MDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
POTENTIALLY DAMAGING WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE
GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON THROUGH TONIGHT.
SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS TO NEAR 70 MPH ARE
POSSIBLE.

VERY DRY CONDITIONS WILL COMBINE WITH THE STRONG WINDS TO CREATE
A SIGNIFICANT FIRE HAZARD THROUGH THE EARLY EVENING ACROSS
SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION AND FROM THE
MOUNTAINS OF WEST TEXAS TO THE PRESIDIO VALLEY. A RED FLAG WARNING
IS IN EFFECT FOR THOSE AREAS THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS ARE EXPECTED TO CONTINUE IN THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH MID EVENING TUESDAY. A HIGH
WIND WARNING HAS BEEN ISSUED FOR THE DAVIS AND GUADALUPE MOUNTAINS
FOR WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH.

A WIND ADVISORY IS IN EFFECT TUESDAY FOR THE ADJACENT PLAINS OF
SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...THE UPPER TRANS
PECOS AND CULBERSON COUNTY FOR WEST WINDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH.

VERY DRY CONDITIONS AND STRONG WINDS WILL RESULT IN CONTINUING
CRITICAL FIRE WEATHER CONDITIONS TUESDAY. A RED FLAG WARNING IS IN
EFFECT FOR ALL BUT TERRELL COUNTY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Apr 23, 5:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT MON APR 23 2007

TXZ051-052-240100-
MARTIN-HOWARD-
INCLUDING THE CITIES OF...STANTON...BIG SPRING
556 PM CDT MON APR 23 2007

A TORNADO WATCH IS IN EFFECT FOR CENTRAL AND EASTERN PERMIAN BASIN
THROUGH 11 PM CDT...

AT 550 PM CDT THUNDERSTORMS WERE INDICATED BY DOPPLAR RADAR OVER
EXTREME SOUTHEASTERN MARTIN COUNTY MOVING 20 MPH. THESE
THUNDERSTORMS WERE MOVING INTO SOUTHWESTERN HOWARD COUNTY. MARBLE
SIZE HAIL WAS REPORTED BY A WEATHER SPOTTER AT INTERSTATE 20 AND
FM 829 IN SOUTHEAST MARTIN COUNTY.

THE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...
WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS. PERSONS IN
THE PATHS OF THESE THUNDERSTORMS SHOULD TAKE COVER IF THUNDERSTORM
ACTIVITY APPROACHES YOUR AREA. MOTORISTS ON INTERSTATE 20 SHOULD BE
ON THE LOOKOUT FOR THESE THUNDERSTORMS AND AVOID DRIVING INTO THEM
AS YOU MAY ENCOUNTER LARGE HAIL AND STRONG WINDS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:50 AM CDTHigh Wind WarningMAF41 hr
Apr 23, 3:24 PM CDTWind AdvisoryMAFAndrews, Gaines, Loving, Ward, Winkler31 hr
Apr 23, 3:42 PM CDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more30 hr
Apr 23, 5:10 PM CDTSevere Thunderstorm WarningMAFMidland25 min
Apr 23, 5:20 PM CDTSevere Thunderstorm WarningMAFMartin40 min
Apr 23, 5:40 PM CDTSevere Thunderstorm WarningMAFHoward65 min
Apr 23, 6:28 PM CDTTornado WarningMAFHoward, Mitchell47 min
Apr 23, 6:56 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.